Montana, 2008

Hail in Montana, July 27, 2008

July 27, 2008 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm developed in the pre-dawn hours over Chouteau County. Hail the size of nickels was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm developed in the pre-dawn hours over Chouteau County. Hail the size of nickels was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 27, 3:06 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 27, 3:06 AM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 AM MDT SUN JUL 27 2008

.DISCUSSION...

TODAY THROUGH TUESDAY...WEST SOUTHWESTERLY FLOW ALOFT WILL BE
PRESENT ACROSS THE REGION THROUGH EARLY MONDAY. THERE ARE A FEW
EMBEDDED FEATURES WITHIN THE FLOW THAT MAY CONTRIBUTE TO ELEVATED
AFTERNOON AND EVENING CONVECTION OVER HIGH TERRAIN THROUGHOUT THE
FORECAST AREA...HOWEVER THE LOW AMPLITUDE NATURE OF THE UPPER LEVEL
PATTERN DURING THIS TIME WILL LIKELY NOT BE SUPPORTIVE OF WIDESPREAD
SHOWER AND THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL REMAIN ABOVE
THE SEASONAL AVERAGE THRU EARLY MONDAY AS WELL. THE PASSAGE OF A
WEAK SURFACE COLD FRONT DURING MONDAY WILL COOL TEMPERATURES BY ONLY
A FEW DEGREES...WITH AFTERNOON TEMPERATURES SLIGHTLY ABOVE THE
SEASONAL AVERAGE FOR MONDAY AND TUESDAY. BY TUESDAY AFTERNOON...
FLOW ALOFT BECOMES INCREASINGLY SOUTHWESTERLY ONCE AGAIN AND MORE
SUPPORTIVE OF AFTERNOON CONVECTION ALONG THE CONTINENTAL DIVIDE.
ZUMPFE

TUE NIGHT THROUGH FRI NIGHT...SHORT WAVE TROUGH PUSHES INTO AND
FLATTENS MEAN RIDGE...AND CROSSES THE AREA TUE NIGHT INTO WEDNESDAY
WITH NOT ALOT OF MOISTURE TO WORK WITH. LOOKS LIKE JUST A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS WITH THIS FEATURE...FOLLOWED BY
BREEZY CONDITIONS ON WED AS SFC LOW DEEPENS AND SHIFTS EAST.
OTHERWISE...FAIRLY FLAT UPPER FLOW WITH WEAK DISTURBANCES PASSING
THROUGH AT TIMES THU AND FRI OF LITTLE SIGNIFICANCE. CONVECTIVE
INDICES SUGGEST STABLE AIRMASS...AND THINK LITTLE CHANCE OF
PRECIPITATION WITH THESE FEATURES. TEMPS LOOK TO BE NEAR OR ABOVE
NORMALS.  REILLY

SATURDAY THROUGH SUNDAY...MODELS ARE IN FAIR AGREEMENT DURING THIS
PERIOD. A FLAT UPPER LEVEL RIDGE AXIS IS EXPECTED TO BE EAST OF THE
STATE...WITH WEAK DISTURBANCES RIDING OVER THE RIDGE IN A WEST
SOUTHWEST FLOW ALOFT. PARTLY CLOUDY SKIES ARE EXPECTED WITH A
FEW...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE FORECAST AREA. TEMPERATURES SHOULD REMAIN NEAR TO JUST A
FEW DEGREES ABOVE SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 0415Z. ANOTHER NIGHT OF MOSTLY CLEAR SKIES ACROSS SW AND
NORTH CENTRAL MT.  UPPER LEVEL TROF THAT SPARKED SEVERAL SEVERE
CELLS NEAR KHVR THIS AFTN IS NOW NEAR MT/ND BORDER WHILE DRY SW FLOW
BUILDS BACK IN OVER OUR AREA.  WIDESPREAD SKC TO SCT CLOUDS EXPECTED
TOMORROW WITH GENERALLY LIGHT WINDS...THOUGH WINDS VCNTY KCTB AND
KHVR WILL BE BREEZY WITH GUSTS NEAR 20 KTS IN THE AFTERNOON.
WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  89  57  86  53 /  10  10  10  10
CTB  83  52  81  48 /  10  10  10  10
HLN  92  60  90  54 /  10  10  10  10
BZN  95  54  88  51 /  10  10  10  10
WEY  81  46  85  44 /  10  10  10  10
DLN  88  52  87  48 /  10  10  10  10
HVR  91  57  87  52 /  20  10  10  10
LWT  88  55  85  51 /  20  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM...REILLY/EK
AVIATION...WARANAUSKAS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 26, 5:02 AM MST, 23 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
602 AM MDT SAT JUL 26 2008

MTZ008>015-044>055-271215-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
602 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND
NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING...WITH SMALL HAIL
AND WIND GUSTS GREATER THAN 60 MPH FOR A TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH
CENTRAL MONTANA SUNDAY AFTERNOON AND EVENING...WITH SMALL HAIL
AND WIND GUSTS GREATER THAN 50 MPH FOR A TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 71 km away, was scanning. The volume nearest the first event began at 11:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chouteau

When
July 27, 4:10 AM MST
Where
Chouteau County, 9 mi SE of Ft Benton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.728, -110.533

A severe thunderstorm dropped .88 inch diameter hail at Fort Benton 9SE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124069.